Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Austin/San Antonio, TX

January 3, 20084 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Jan 3, 2008, 4:41 AM CST for 4 counties in Texas. It took effect at Jan 3, 2008, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2008, 4:41 AM CST (10:41 UTC)
In effect from
Jan 3, 2008, 10:00 AM CST
Expired
Jan 3, 2008, 6:00 PM CST
In force
8 hr
Issued by
NWS Austin/San Antonio, TX

Counties Edwards County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 36 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3203 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 031041
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
441 AM CST THU JAN 3 2008

...A RED FLAG WARNING IS IN EFFECT FROM 10 AM TO 6 PM CST
TODAY FOR DRY CONDITIONS AND INCREASING SOUTHEAST WINDS...

.BREEZY AND VERY DRY CONDITIONS ARE EXPECTED FROM 10 AM TO 
6 PM CST TODAY FOR PARTS OF VAL VERDE...EDWARDS...KINNEY AND
MAVERICK COUNTIES.  RELATIVE HUMIDITIES WILL DECREASE TO BELOW
25 PERCENT. THE 20-FOOT WINDS ARE FORECAST TO INCREASE TO 
AROUND 15 MPH FROM THE SOUTHEAST BY MID TO LATE MORNING...AND
CONTINUE THROUGH THE AFTERNOON.

TXZ183-184-202-217-032130-
/O.NEW.KEWX.FW.W.0001.080103T1600Z-080104T0000Z/
VAL VERDE-EDWARDS-KINNEY-MAVERICK-
441 AM CST THU JAN 3 2008

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS AFTERNOON. 

BREEZY AND VERY DRY CONDITIONS ARE EXPECTED FROM 10 AM TO 6 PM
CST TODAY FOR PARTS OF VAL VERDE...EDWARDS...KINNEY AND MAVERICK
COUNTIES. RELATIVE HUMIDITIES ARE EXPECTED TO FALL BELOW 25
PERCENT. SOUTHEAST WINDS WILL INCREASE DURING THE DAY TODAY...
WITH THE 20-FOOT WINDS EXPECTED TO BE AROUND 15 MPH FROM THE
MID TO LATE MORNING...AND CONTINUE THROUGH THE AFTERNOON.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
1 follow-up statement
000 
WWUS84 KEWX 032144
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
344 PM CST THU JAN 3 2008

...A RED FLAG WARNING IS IN EFFECT THROUGH 6 PM CST THIS AFTERNOON
FOR DRY CONDITIONS AND MODERATE SOUTHEAST WINDS...

.BREEZY AND VERY DRY CONDITIONS ARE EXPECTED THROUGH 6 PM CST THIS
AFTERNOON FOR VAL VERDE...EDWARDS...KINNEY AND MAVERICK COUNTIES.
RELATIVE HUMIDITIES OF 15 TO 25 PERCENT AND SOUTHEAST 20-FOOT
WINDS OF 15 TO 20 MPH WILL PERSIST THROUGH THIS AFTERNOON.

TXZ183-184-202-217-040000-
/O.CON.KEWX.FW.W.0001.000000T0000Z-080104T0000Z/
VAL VERDE-EDWARDS-KINNEY-MAVERICK-
344 PM CST THU JAN 3 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

BREEZY AND VERY DRY CONDITIONS ARE EXPECTED THROUGH 6 PM CST THIS
AFTERNOON FOR VAL VERDE...EDWARDS...KINNEY AND MAVERICK COUNTIES.
RELATIVE HUMIDITIES OF 15 TO 25 PERCENT AND SOUTHEAST 20-FOOT
WINDS OF 15 TO 20 MPH WILL PERSIST THROUGH THIS AFTERNOON.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Jan 3, 4:30 AM CST, 11 minutes earlier.

Area forecast discussion, Jan 3, 4:30 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
430 AM CST THU JAN 3 2008

.DISCUSSION...
TRENDS FOR HIGH CLOUDS TO THE WEST AND 200 TO 300 HPA FORECASTS
SHOW SCATTERED HIGH CLOUDS WILL CONTINUE TODAY AND INCREASING
SOUTHERLY WINDS DURING THE DAY AND TONIGHT WILL CAUSE LOW
CLOUDS TO FORM OVER THE AREA FROM THE SOUTH AND SOUTHEAST.
WITH SOUTH AND SOUTHEAST WINDS EXPECTED TO PICKUP TODAY
THROUGH THE AFTERNOON...SHOWED RED FLAG WARNING FROM 10 AM
TO 6 PM FOR VAL VERDE...EDWARDS...KINNEY AND MAVERICK
COUNTIES...WHERE WINDS SPEEDS ARE EXPECTED TO BE NEAR
RED FLAG CRITERIA.

SHOWED INCREASING CLOUDS FOR TONIGHT THROUGH FRIDAY AND
LIMITED DAYTIME HIGHS ON FRIDAY DUE INCREASING CLOUD COVER
OVER COLD DOME OF AIR ACROSS THE AREA. CONTINUED CLOUD
COVER FOR FRIDAY NIGHT AND A MOSTLY CLOUDY FORECAST FOR
SATURDAY.  FORECASTS CONTINUE TO SHOW LOW AMPLITUDE 700
TO 300 HPA TROF MOVING NORTH OF THE AREA FOR SATURDAY...
SO HAVE KEPT SLIGHT CHANCE OF SHOWERS OVER THE EAST PART
OF SOUTH CENTRAL TEXAS ON SATURDAY.

FORECASTS CONTINUE TO SHOW WARMING TREND FOR SUNDAY...
WITH THE PATTERN INDICATING MOSTLY CLOUDY CONDITIONS.
SOME BRIEF PARTLY CLOUDY SKIES COULD SHOW UP SUNDAY
AFTERNOON...HOWEVER MOST INFORMATION SHOWS BIAS IS TOWARD
MOSTLY CLOUDY CONDITIONS. ON MONDAY NEXT 700 TO 300 HPA
TROF APPROACHES FROM THE WEST...SO SHOWED SLIGHT CHANCE
OF SHOWERS...INCREASING SOME ON MONDAY NIGHT AND TUESDAY
AS THIS WEATHER SYSTEM MOVES CLOSER TO THE AREA.  FORECASTS
SHOW THIS 700 TO 300 HPA TROF AND ITS ASSOCIATED COLD FRONT
PASSING ACROSS THE AREA LATE TUESDAY AND TUESDAY NIGHT...
SO SHOWED CLEARING FROM THE WEST TUESDAY NIGHT.

A MOSTLY SUNNY DAY IS EXPECTED ON WEDNESDAY WITH DRY
WEATHER AND MILD AFTERNOON HIGHS. INCREASING CLOUDS
SHOWS UP LATE NEXT WEEK...WITH A CHANCE FOR RAIN ON
FRIDAY AND PART OF NEXT SATURDAY...JAN 12TH.  FORECASTS
SHOW COLD FRONT MOVING ACROSS THE AREA FRIDAY NIGHT OF NEXT
WEEK...THEN CLEARING FROM THE NORTHWEST LATE SATURDAY
TO SATURDAY NIGHT THE 12TH...WITH DRY AND COOL WEATHER
EXPECTED SUNDAY THE 13TH AND MONDAY THE 14TH.

&&

.FIRE WEATHER...
RELATIVE HUMIDITIES ARE FORECAST TO FALL BELOW 25 PERCENT
AGAIN TODAY...WITH WIND SPEEDS PICKING UP TO THE 15 TO 20
MPH RANGE OVER PARTS OF VAL VERDE...EDWARDS...KINNEY AND
MAVERICK COUNTIES. AS A RESULT SHOWED RED FLAG WARNING
FOR THESE AREAS FROM 10 AM TO 6 PM CST TODAY.  FURTHER EAST
WIND SPEEDS ARE CURRENTLY EXPECTED TO STAY AT OR BELOW
15 MPH...WITH CONTINUE LOW RELATIVE HUMIDITIES.  INCREASING
HUMIDITY IS EXPECTED ON FRIDAY THROUGH THE WEEKEND.  DRIER
CONDITIONS ON WEDNESDAY OF NEXT WEEK...WITH BREEZY NORTHWEST
WINDS COULD POTENTIALLY CREATE FIRE WEATHER CONDITIONS THAT
MEET RED FLAG CRITERIA AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              52  40  59  56  74 /   0  10  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  52  37  59  54  74 /   0  10  10  10  10
DEL RIO INTL AIRPORT           53  40  58  52  70 /   0  10  10  10  10
SAN ANTONIO INTL AIRPORT       54  42  59  56  73 /   0  10  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR THE FOLLOWING COUNTIES: EDWARDS...KINNEY...MAVERICK...VAL VERDE.

&&

08/03
Hazardous weather outlook, Jan 2, 4:57 AM CST, 23 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
457 AM CST WED JAN 2 2008

TXZ171>173-183>194-202>209-217>225-228-031100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
457 AM CST WED JAN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.